WebMD Health News
Louise Chang, MD
Aug. 12, 2010 -- The FDA warned today that the prescription drug Lamictal, which is used to treat seizures and bipolar disorder, can cause aseptic meningitis.
Aseptic meningitis is an inflammation of the protective membranes that cover the brain and spinal cord and is not caused by bacterial infection.
The FDA says it is warning consumers about the potential problem and working with the drug’s manufacturer, GlaxoSmithKline, to update prescribing information to include a discussion of risks of Lamictal.
Causes of aseptic meningitis include viruses and other non-bacterial infections, toxic agents, some vaccines, cancer, and certain medications, including Lamictal, the FDA says in a news release.
Symptoms of meningitis include headache, fever, chills, nausea, vomiting, stiff neck, and sensitivity to light.
The FDA says that in suspected cases of meningitis, the underlying cause should be diagnosed quickly so that treatment can be started promptly. It says discontinuation of Lamictal should be considered if no other clear cause of meningitis is pinpointed.
“Aseptic meningitis is a rare but serious side effect of Lamictal use,” Russell Katz, MD, director of the division of neurology products in FDA’s Center for Drug Evaluation and Research, says in a news release.
He also says patients who experience symptoms “should consult their health care professional immediately.”
The FDA says it became aware of an association between aseptic meningitis and Lamictal through routine monitoring of adverse events.
It says that since the drug’s approval in December 1994, and through November 2009, there were 40 cases of aseptic meningitis identified in patients who were taking it.
The symptoms were reported to show up within one to 42 days after starting treatment with Lamictal.
In most cases, when Lamictal use was stopped, symptoms did, too, the FDA says.
However, in 15 cases, symptoms returned when patients started taking Lamictal again, and the symptoms in those people were often more severe, the FDA says.
Lamictal is commonly used for seizures in children aged 2 and older and for bipolar disorder in adults. The FDA says it is revising the Warnings and Precautions section of the drug label and its patient Medication Guide to include information about this risk.
The FDA calls on health care professionals to be aware that the drug can cause aseptic meningitis.
Lamictal is also sold as an orally disintegrating tablet called Lamictal ODT, a chewable, dispersible tablet called Lamictal CD, and as an extended-release pill, Lamictal XR.
“If meningitis is suspected,” FDA says, “patients should also be evaluated and treated, as indicated, for other causes of meningitis.”
SOURCES:News release, FDA.FDA Safety announcement.
Here are the most recent story comments.View All
© 2015 Ramar Communications |
Site Map |
Privacy Statement |
Copyright & Trademark Notice |
EEO Report |
FCC Public Files |
Closed Captioning |